Question of the Week # 387

387)  A 56 year old man with history of depression and hypertension is brought to the Emergency Room by his sister for altered mental status. There is no history of fever, nausea, vomiting or diarrhea. There is no evidence of  any witnessed seizure. She is not aware of what medications he takes. On examination, he is disoriented and lethargic. He is afebrile, Pulse is 84/min, Respiratory rate 18/min, Blood pressure 80/40 mm Hg, Oxygen saturation 98%. He does not respond to verbal commands. Gag reflex is present. Respiratory examination si normal with out any wheezing, rhonchi or crepitations. Cardiac examination and abdominal exam is benign. Intravenous Naloxone and Thiamine were administered in the field without any response. An electrocardiogram is normal. Serum electrolytes and complete blood count, finger stick glucose are within normal limits. Arterial blood gases does not show any acidemia. A urine drug screen reveals:

Cocaine  – Negative

Amphetamines – Negatives

Benzodiazepenes – Positive

Opiates – Negative

Cannabis – Negative

Tricyclic Anti-Depressants – positive

A suction of his airway and central line are placed and he is started on intravenous fluids. His systolic blood pressure remains in 70 to 80 mm Hg range

Which of the following is the most appropriate next step?

A) Activated Charcoal

B) Intravenous Flumazenil

C) Serum Alkalinization

D) Start Norepinephrine

E) Intravenous Lidocaine

20 Responses

  1. B, but monitoring the WD because the pt is for sure taking benzo for htn and depre for live.

    • What are the contra-indications of Flumazenil? And then check Urine Drug Screen once again!

      • Acute withdrawal from Flumazenil can cause seizure.

      • You mean to say acute withdrawl from BAD that would be precipitated by Flumazenil? But is not Flumazenil drug of choice when there is severe cardiovascular or respiratory compromise from BZD? So, what in the question would conttraindicate it’s use? Is there something that would decrease his seizure threshold too much in the question taht would make flumazenil dangerous?

      • Naloxone can lower the seizure threshold.

      • Naloxone may reduce seizure threshold. But that is not in the choices. Naloxone is usually, given in the field by the EMS people even before patient gets to ER

  2. Flumazenil can induce Benzodiazepin withdrawal and cause seizure if patient has chronic dependency.

    For TCA, EKG is normal, so serum alkalinization is not required. So, ans is:
    A) Activated charcol

    • Some objectives of this question :
      1) What are the contraindications of activated charcoal? What are the risks of giving it to a patient with altered sensorium but not yet intubated?
      2) What are indications of NAHC03 in TCA toxicity? Is it only abnormal ekg or torsades ? Any other indications?
      3) What are the contraindications of Flumazenil in BZD overdose ( here there is a mixed toxicity TCA + BZD – Flumazenil is always contraindicated in the co-presence of TCA because TCA reduces seizure threshold and giving Flumazenil in such mixed cases can precipitate fatal seizures)

      • Then ans choice is
        C) serum alkalinization ???

  3. D) Start Norepinephrine – TCA causes direct alpha blockade resulting in hypotension.

  4. So, according to the explanation on Q:388, Serum alkalinization because pt has hypotension.
    If Sodium Bicarbonate and IV NS cannot increase blood pressure, give Norepinephrine.

  5. C. Serum alkalinization.

  6. NaHco3 ( serum alkalinization), it is other indication is cardiovascular compromise( hyotension)

  7. TCA overdose management…….

    fisrt we intubtae if comatose——> intubate & give activated Charcoal
    if lethargic like this pt.——–> no intubation & then we proceed into later management……this patient is still hypotensive even after giving him NS………then he need presser, which will be Norepinephrine…………
    If he had cardiac compromise, & ecg changes (prolonged QT interval, Torsade) then we would give him NaHCO3……..If the poor patient developed a V-TACH because of the TCA toxicity then we should give him————> LIDOCAINE

    TORSADES ———>UNSTABLE———>defibrilate
    ———>STABLE & unknown cause——>Mg-sulphate

  8. “D” IT IS!

    In an acute setting, Flumazenil is never EVER given when a patient OD’S on BZD unless a child and you have no other option left. Even if TCA’s were not detected, still the patient would not benefit from Flumazenil because in acute BZD toxicity the seizure threshold is low.

    The answer to this question is “D”, this is a case of TCA toxicity with hypotension. The good thing here is that she has taken BZD with TCA’S. If you recall BZD is the treatment of TCA toxicity if associated with seizures, there’s no cardiac toxicity because the EKG is absolutely normal and no other electrolyte abnormality seen.

    Take home message:

    TCA’s are the most notorious drugs, they can cause extreme issues and all are tested on the exam-

    Na+ channel blockade, K+ channel blockade, Anti-CHE activity, alpha-1 antagonism, seizures, serotonin syndrome, prolonged QT, wide QRS, GABA antagonism!

    TCA toxicity with hypotension- Give Norepinephrine, better than dobutamine (need to titrate upto alpha range) any day.

    TCA with seizures- Give BZD’s, if not working then Phenobarb. Never give FLUMAZENIL. Basically, flumazenil for the exam is always wrong.

    TCA with cardiac toxicity- QRS width, Tall R in aVR, r/s ratio in aVR and terminal 40msec Right axis—Give Sodium bicarb cuz it increases Na+ ions across the gated channel and also decreases the binding of the Na+ channels.

    Here, in this case, everything is normal except for her Blood pressure which is not being controlled by fluids, so the next option is Norepinephrine!

    I hear an applause archer 😉

  9. Hypotension from both TCA and Benzodiazepine overdose will respond to Norepinephrine and so will the severe hypotension. Hypotension from TCA is lethal because norepinephrine is depleted. Hypotension from Benzodiazepine is rare and usually following intravenous overdose (unlikely in this case). It is lethal only if it is sudden and physiologic response is not quick enough to respond to this sudden challenge. It will respond to potent vasoconstrictor. (Norepineprhine) Can TCA toxicity present without EKG change? Unlikely because the drug is concentrated in the heart and the central nervous system and it’s effects should manifest in these tissues first.
    THis is a rare presentation I feel. Either benzo without significant cardiorespiratory depression and yet hypotension OR TCA toxicity without significant cardiac abnormality but refractory hypotension.

    How will NAHCO3 help? NAHCO3 will cause serum proteins to bind TCA. This will reduce the activity of TCA at receptor sites. This will be the role of serum alkalinization. In the heart this will restore normal rhythm but what will happened in the vasculature? (Urine alkalinization and TCA renal clearance is not the mechanism how alkalinization works in TCA. Only 5% of TCA is cleared by kidney, the rest is eliminated by liver unlike salicylates, barbiturates).
    TCA causes hypotension through alpha one adrenergic blockade. This is refractory in nature because before reaching this stage, pre-synaptic nerve terminal norepinephrine is depleted by reuptake inhibition of norephinephrine (manifest by tachycardia and hypertension). Simply unblocking the receptors will no longer help now. Norepinephrine is depleted and this is life threatening hypotension. I feel we have to start Norepinephrine. (D) Then Bicarb then Lidocaine

  10. The answer is ” D “.
    This pt. is in “shock” evidenced by his altered mental status due to the hypo perfusion of his brain (hypotensive) thus the first step is to stabilize the pt. and since hydration with normal saline did not work then must start “NOREPINEPHRINE”.
    As a reminder to all, ALWAYS think ABC ABC ABC ABC ABC first regardless to what the cause is. This is what the auther did in this case first was that he toke care of “A” by suctioning the pt. airway this way he makes sure “B” breathing is not compromised, then placed the central line for controlling “C” the circulation.

  11. B

  12. hi archer
    pls confirm d answer
    is it NaHCO3? thank you

    • Serum alkalization

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: